Tennessee, 2015

Tornadoes and Flash Flooding in Tennessee, December 23, 2015

December 23, 2015 · NWS MEG · 16 events in 12 counties and zones

Strong surface low pressure tracked from the Plains into the Mississippi River Valley while a strong cold front pushed into the Mid-South on December 23, 2015. A very moist and unstable airmass moved into the area as a warm front lifted north through the region during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong surface low pressure tracked from the Plains into the Mississippi River Valley while a strong cold front pushed into the Mid-South on December 23, 2015. A very moist and unstable airmass moved into the area as a warm front lifted north through the region during the early morning hours. A potent upper level disturbance help to trigger thunderstorms along and in advance of the approaching cold front. The necessary ingredients were in place for storm to intensify to severe limits. There were several reports of large hail, damaging winds and flash flooding across West Tennessee during the late afternoon. A violent long track tornado moved from into parts of Hardeman and McNairy Counties from North Mississippi during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 23, 3:23 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 23, 3:23 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CST WED DEC 23 2015

.DISCUSSION...

CURRENTLY...A LINEAR CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS
MOVING ACROSS E AR AND MO BOOTHEEL APPROACHING THE MS RVR.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS PRECEDE THE CLUSTER OVER
WEST TENNESSEE.

EXPECT THE THUNDERSTORMS TO CONTINUE PROGRESSING EASTWARD THROUGH
THE REST OF THE AFTERNOON AND EVENING. THE THREAT FOR
TORNADOES...LARGE HAIL...AND DAMAGING WINDS CONTINUE FROM CLUSTER
OF STORMS WITH THE BEST CHANCE OF TORNADOES CONTINUING ALONG AND
SOUTH OF I-40 THROUGH EARLY EVENING. LATER IN THE
EVENING...SHORTWAVE ENERGY WILL SHIFT FARTHER TO THE NORTH AND
DECREASE THE POTENTIAL FOR SEVERE WEATHER. A WEAK COLD FRONT WILL
MOVE THROUGH MOST OF THE FORECAST AREA BY LATE TONIGHT.

THE FRONTAL BOUNDARY WILL STALL JUST S AND E OF THE FORECAST AREA
THURSDAY THEN MOVE NORTHWARD AS A STRONG WARM FRONT ON CHRISTMAS
DAY. HIGH CHANCES OF SHOWERS AND THUNDERSTORMS WILL RETURN
THURSDAY NIGHT THROUGH CHRISTMAS DAY FROM THE STRONG DYNAMIC LIFT
AHEAD OF THE WARM FRONT IN CONJUNCTION WITH AMPLE MOISTURE.
MARGINAL INSTABILITY WILL BE PRESENT ON CHRISTMAS BUT BE MORE
ELEVATED NORTH OF THE BOUNDARY WHERE THE HEAVIEST RAIN WILL OCCUR.

THE UNSEASONABLY WARM PATTERN WILL CONTINUE INTO THE WEEKEND.
SATURDAY WILL BE MAINLY DRY AS THE WARM FRONT WILL BE WELL TO THE
NORTH. A STRONG UPPER LOW WILL APPROACH BY LATE SUNDAY INTO
MONDAY. MEANWHILE...A COLD FRONT WILL TRY TO ADVANCE SOUTHWARD
INTO THE NORTH PART OF THE FORECAST AREA SUNDAY AFTERNOON. EXPECT
EITHER A COLD FRONT OR OCCLUDED FRONT FROM THE WEST TO MOVE
QUICKLY INTO THE AREA LATE SUNDAY OR MONDAY DEPENDING WHICH
MODEL SOLUTION IS CORRECT. A POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL EXIST ALONG AND AHEAD OF THIS BOUNDARY.

A MUCH COOLER AND DRIER AIRMASS WILL ADVECT INTO THE AREA TUESDAY
AND WEDNESDAY. EXPECT THE MORE SEASONABLY COOLER AIRMASS TO REMAIN
IN PLACE BEYOND WEDNESDAY OF NEXT WEEK.

SWC

&&

.AVIATION...
18Z TAFS

NUMEROUS THUNDERSTORMS...POSSIBLY SEVERE...SPREADING OVER THE AREA IS
THE CONCERN FOR THIS FORECAST CYCLE. AS THE FRONT STALLS ACROSS NORTH
MISSISSIPPI LATER TONIGHT THE RISK FOR VICINITY THUNDERSTORMS WILL
CONTINUE AT TUP.

 BELLES

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 23, 7:04 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
704 AM CST WED DEC 23 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241515-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
704 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
MID SOUTH TODAY INTO TONIGHT. TORNADOES...SOME OF WHICH MAY
BECOME STRONG ALONG WITH DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH THUNDERSTORMS THAT REACH SEVERE LIMITS. THE TIME OF
GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 11 AM CST
AND 11 PM CST.

RESIDENTS OF THE MID SOUTH AND TRAVELERS COMING THROUGH THE AREA
FOR THE CHRISTMAS HOLIDAY ARE STRONGLY URGED TO REMAIN WEATHER
AWARE THROUGH TONIGHT AND BE PREPARED TO QUICKLY TAKE APPROPRIATE
SAFETY PRECAUTIONS IF SEVERE WEATHER THREATENS YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ACROSS
THE MID SOUTH ON CHRISTMAS DAY AND POSSIBLY AGAIN BETWEEN SUNDAY
NIGHT AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE ENTIRE MID SOUTH
ESPECIALLY THIS AFTERNOON AND TONIGHT IN SUPPORT OF SEVERE
WEATHER OPERATIONS.

CJC

In the hours before

Local storm report, Dec 23, 2:03 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
203 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     3 W MANILA              35.88N 90.22W
12/23/2015  E65 MPH          MISSISSIPPI        AR   TRAINED SPOTTER

&&

JEB
Local storm report, Dec 23, 2:04 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             KENNETT                 36.24N 90.05W
12/23/2015  E1.00 INCH       DUNKLIN            MO   PUBLIC

&&

JEB
Local storm report, Dec 23, 2:07 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
207 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             FAIR OAKS               35.23N 91.03W
12/23/2015  E1.75 INCH       CROSS              AR   PUBLIC

&&

JEB
Local storm report, Dec 23, 2:25 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     9 NE HAYTI              36.32N 89.63W
12/23/2015  E60 MPH          PEMISCOT           MO   PUBLIC

&&

JEB
Local storm report, Dec 23, 2:47 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             LAKE CITY               35.82N 90.45W
12/23/2015  E1.75 INCH       CRAIGHEAD          AR   PUBLIC

&&

JEB
Local storm report, Dec 23, 3:09 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TORNADO          5 S CLARKSDALE          34.13N 90.58W
12/23/2015                   COAHOMA            MS   STORM CHASER

            FROM VIDEO

&&

JEB

The radar

The Memphis radar (KNQA), 100 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 3 tornado, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dyer

When
December 23, 3:35 PM CST to 3:45 PM CST
Where
Dyer County, Bogota to Dyersburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.170, -89.430

Straight line winds knocked down several trees along Highway 78 between Bogota and Dyersburg.

Hail, Shelby

When
December 23, 3:55 PM CST to 4:00 PM CST
Where
Shelby County, Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
35.200, -89.880

Hail, Dyer

When
December 23, 4:00 PM CST to 4:05 PM CST
Where
Dyer County, 2 mi E of Dyersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.030, -89.344

Quarter size hail fell on the east side of Dyersburg.

Hail, Tipton

When
December 23, 4:18 PM CST to 4:23 PM CST
Where
Tipton County, Mason
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
35.420, -89.550

Ping pong size hail fell in Mason.

Thunderstorm Wind, Obion

When
December 23, 4:20 PM CST to 4:25 PM CST
Where
Obion County, 0.39 mi NNW of Kenton to 0.75 mi NE of Kenton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.205, -89.024

Straight line winds tore the roof off the Kenton City Shop. Trees were knocked down in Kenton and two houses suffered siding damage.

Thunderstorm Wind, Gibson

When
December 23, 4:30 PM CST to 4:50 PM CST
Where
Gibson County, Brazil to Bradford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.920, -89.070

Straight line winds resulted in some minor roof damage across Gibson County.

Flash Flood, Obion

When
December 23, 4:30 PM CST to 5:30 PM CST
Where
Obion County, 0.71 mi NNW of Kenton to 0.94 mi NW of Kenton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.209, -89.026

Heavy rain caused flash flooding in Kenton. Several city streets were flooded.

Flash Flood, Weakley

When
December 23, 4:30 PM CST to 5:30 PM CST
Where
Weakley County, 3 mi N of Ruthville to Latham
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.473, -88.800

Heavy rain resulted in flash flooding across parts of Weakley County. A few roads were flooded.

Thunderstorm Wind, Weakley

When
December 23, 4:35 PM CST to 5:00 PM CST
Where
Weakley County, Greenfield to 3 mi NE of Gleason
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.150, -88.800

Straight line winds knocked down several trees in Weakley County.

Thunderstorm Wind, Haywood

When
December 23, 4:40 PM CST to 4:45 PM CST
Where
Haywood County, 0.77 mi SE of Wellwood to 0.94 mi SE of Wellwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.611, -89.112

Straight line winds ripped a roof of a house on Dickerson Road in Eastern Haywood County. Power lines were also knocked down.

Tornado, Madison

When
December 23, 4:43 PM CST to 4:44 PM CST
Where
Madison County, 0.38 mi NNW of Leighton to 1.3 mi NE of Leighton
Rating
EF1
Path length
1.21 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.555, -89.073

This tornado occurred in Western Madison County. The tornado damaged several storage sheds and caused roof damage to a home.

Thunderstorm Wind, Madison

When
December 23, 4:45 PM CST to 4:50 PM CST
Where
Madison County, 0.88 mi NE of Leighton to 0.94 mi ENE of Leighton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.558, -89.058

Straight line winds damaged a house at the intersection of Leighton County Line Road and Highway 138.

Tornado, Hardeman

When
December 23, 5:03 PM CST to 5:11 PM CST
Where
Hardeman County, 2.38 mi S of Poor to 1.9 mi E of Pocahontas
Rating
EF4
Path length
7.09 mi
Path width
1,300 yd
Continued into
McNairy, Tn (MEG)
Property damage
$227,000
Reported by
NWS Storm Survey
Coordinates
34.996, -88.895

The tornado crossed from Tippah County into Hardeman County. As it crossed over the state line it destroyed a large metal agricultural building. A couple of houses and businesses were also damaged. The tornado then moved into McNairy County.

Tornado, McNairy

When
December 23, 5:11 PM CST to 5:25 PM CST
Where
McNairy County, 7.95 mi WNW of Chewalla to 2.82 mi SE of Selmer
Rating
EF4
Path length
14.31 mi
Path width
1,300 yd
Property damage
$1.2 million
Reported by
NWS Storm Survey
Coordinates
35.047, -88.787

The tornado moved into McNairy County from Hardeman County and began weakening. Around 15 homes were damaged or destroyed south of Selmer. The last observed damage was near Highway 45 on the southeast edge of Selmer.

Thunderstorm Wind, Hardin

When
December 23, 5:45 PM CST to 5:55 PM CST
Where
Hardin County, 1.97 mi SW of Right to 1.51 mi N of Swift
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.280, -88.355

Straight line winds knocked down some trees across Northern Hardin County. One tree fell on a porch and a car on Mt. Zion Road.

Thunderstorm Wind, Benton

When
December 23, 5:55 PM CST to 6:00 PM CST
Where
Benton County, 0.62 mi W of Big Sandy to 0.37 mi N of Big Sandy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.230, -88.091

Straight line winds knocked down trees at Big Sandy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyThe tornado archive for Tennessee, 2015Warnings in Tennessee, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610123, 610119, 610121, 610120, 610197, 610124, 610198, 610200, 610199, 610196, 612000, 610195, 610239, 611942, 610125, 610122.